Hail, Oconto
- When
- July 26, 6:19 PM CST
- Where
- Oconto County, 1.97 mi NNE of Sobieski
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.745, -88.051
Hail just over nickel size fell near Sobieski.
Thunderstorms that developed along a cold front produced isolated large hail and gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms that developed along a cold front produced isolated large hail and gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 26, 6:05 PM CST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 705 PM CDT FRI JUL 26 2013 UPDATED AVIATION PORTION FOR 00Z TAF ISSUANCE .SHORT TERM...TONIGHT AND SATURDAY ISSUED AT 301 PM CDT FRI JUL 26 2013 COLD FRONT FINALLY MAKING ITS MOVE ACROSS THE FOX VALLEY LATE THIS AFTERNOON. BASED ON LATEST HRRR...FRONT SHOULD BE OFFSHORE OVER LAKE MICHIGAN BY ABOUT 02Z THIS EVENING. FIRST BAND OF SHOWERS AND THUNDERSTORMS...ASSOCIATED WITH SOME HAIL UP TO A HALF INCH AND BRIEF VERY HEAVY RAINFALL...SHOULD BE SOUTHEAST OF THE FORECAST ARERA BY 21Z. RAINFALL AMOUNTS WITH THIS ACTIVITY HAS RANGED FROM 0.50 TO NEAR AN INCH FROM THE THE NORTHERN FOX VALLEY TO DOOR COUNTY. SECONDARY WEAKER BROKEN BAND OF SHOWERS AND A FEW EMBEDDED THUNDERSTORMS SHOULD MAKE ITS WAY ACROSS THE FORECAST AREA OVER THE NEXT COUPLE OF HOURS. DO NOT EXPECT ANY SEVERE WEATHER WITH THIS ACTIVITY...BUT WOULD NOT BE SURPRISED TO SEE A COUPLE PEA TO HALF INCH HAIL REPORTS BEFORE ITS ALL OVER. AS PREVIOUSLY ADVERTIZED...MUCH COOLER AIR WILL BEGIN TO FILTER INTO THE FORECAST AREA OVERNIGHT. PATCHY SHOWER AND ISOLATED THUNDERSHOWER ACTIVITY CURRENTLY MOVING INTO NORTWEST AND WESTERN WISCONSIN LATE THIS AFTERNOON WILL LIKELY BECOME MORE ISOLATED AFTER SUNSET. HOWEVER...EXPECT AN UPTICK IN THE SHOWER ACTIVITY AGAIN TOWARD DAYBREAK SATURDAY AS UPPER LOW AND UNSEASONABLY COLD TEMPERATURES ALOFT SETTLE OVER THE AREA. GRADUALLY INCREASED CHANCE POPS FROM NORTHWEST TO SOUTHEAST DURING THE DAY ON SATURDAY WITH SOME LIKELY POPS ACROSS THE FAR NORTH. KEPT ISOLATED THUNDER IN THE FORECAST FOR SATURDAY AFTERNOON GIVEN SUCH UNSEASONABLY COOL TEMPERATURES ALOFT COUPLED WITH RESIDUAL LOW-LEVEL MOISTURE. ALSO WEATHER PATTERN FOR SATURDAY LOOKS TO BE A SOMEWHAT FAVORABLE SETUP FOR POSSIBLITY OF A FEW COLD AIR FUNNELS...PARTICULARLY ACROSS THE NORTH IN VICINITY OF WEAK SURFACE TROUGH FORECAST TO DROP SOUTH ACROSS THE AREA DURING THE AFTERNOON. OVERALL A RATHER CLOUDY CHILLY AND BREEZY DAY IN STORE ON SATURDAY. .LONG TERM...SATURDAY NIGHT THROUGH FRIDAY ISSUED AT 301 PM CDT FRI JUL 26 2013 THE MODELS AGREE THAT A COLD UPPER LOW WILL WOBBLE AROUND WISCONSIN AND MICHIGAN THROUGH SUNDAY BEFORE LIFTING NORTHEAST INTO CANADA. WARMER AIR IS FORECAST TO WRAP AROUND THE SYSTEM AROUND 850MB AND BRING WARM ADVECTION FROM THE NORTHEAST SUNDAY. THIS SHOULD BE ADEQUATE FOR SHOWERS AND PERHAPS LOW TOP THUNDERSTORMS. HIGHS SUNDAY WILL BE HELD DOWN DUE TO CLOUDS...SHOWERS AND COLD TEMPERATURES ALOFT. HIGHS WILL BE 15 TO 20 DEGREES BELOW NORMAL. WEAK UPPER RIDGING FORECAST TO ARRIVE SUNDAY NIGHT AND MONDAY AND PRODUCE DRY WEATHER AND NEAR NORMAL TEMPERATURES. THERE ARE SOME TIMING DIFFERENCES AMONG THE MODELS AS TO WHETHER THE NEXT UPPER TROUGH ARRIVES TUESDAY OR WEDNESDAY. THE REST OF NEXT WEEK LOOKS TO BE CLOSE TO NORMAL THOUGH THERE ARE SIGNIFICANT MODEL DIFFERENCES AS TO THE DETAILS. && .AVIATION...FOR 00Z TAF ISSUANCE ISSUED AT 700 PM CDT FRI JUL 26 2013 COLD FRONT WILL MOVE ACROSS THE FAR EAST EARLY THIS EVENING. LINE OF CONVECTION WILL MOVE ACROSS FAR EAST AIRPORTS...NORTH OF ATW...UNTIL 03Z. AN USUALLY COLD UPPER LOW WILL DROP INTO THE WESTERN GREAT LAKES LATER TONIGHT AND SATURDAY...AND BRING UNSEASONABLY COOL CONDITIONS ALONG WITH MVFR CIGS AND ISOLATED OR SCATTERED SHOWERS AND THUNDERSTORMS ON SATURDAY. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....ESB LONG TERM......RDM AVIATION.......JKL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 315 PM CDT FRI JUL 26 2013 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-272015- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE- MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE- WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET- MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO- 315 PM CDT FRI JUL 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS ASSOCIATED WITH A COLD FRONT MAY PRODUCE HAIL UP TO THREE QUARTER INCH IN DIAMETER AND WIND GUSTS TO 45 MPH EARLY THIS EVENING. LOCALLY HEAVY RAIN IS ALSO POSSIBLE ESPECIALLY ACROSS THE FOX VALLEY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY AFTERNOON AND SUNDAY AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE...BUT SMALL HAIL IS POSSIBLE ON SATURDAY AFTERNOON THERE IS ANOTHER CHANCE FOR THUNDERSTORMS TOWARD THE MIDDLE OF THE WORK WEEK. IT IS STILL TOO EARLY TO DETERMINE IF ANY OF THESE STORMS COULD BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING...ESPECIALLY ACROSS EASTERN WISCONSIN. LMZ521-522-541>543-272015- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN- 315 PM CDT FRI JUL 26 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE MICHIGAN AND THE WATERS OF GREEN BAY. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS MAY PRODUCE LOCALLY HIGHER WINDS AND WAVES BRIEFLY THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS BOTH SATURDAY AFTERNOON AND SUNDAY AFTERNOON. NONE OF THESE STORMS ARE EXPECTED TO BECOME SEVERE. THERE IS ALSO A CHANCE OF WATERSPOUTS OVER THE NEAR SHORE WATERS AND OPEN WATERS OF LAKE MICHIGAN ON SUNDAY. THERE IS A CHANCE FOR THUNDERSTORMS AGAIN TOWARD MID WEEK. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS COULD BECOME SEVERE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 221 PM CDT FRI JUL 26 2013 WIZ019>021-031-036-037-262000- LANGLADE-MENOMINEE-NORTHERN OCONTO COUNTY-PORTAGE-SHAWANO-WAUPACA- 221 PM CDT FRI JUL 26 2013 ...LING OF THUNDERSTORMS MOVING ACROSS CENTRAL WISCONSIN... AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EAST CENTRAL LANGLADE COUNTY TO SHAWANO COUNTY TO EAST CENTRAL PORTAGE COUNTY... MOVING EAST AT 30 MPH. ONE HALF INCH DIAMETER HAIL...WINDS 40 TO 45 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WHITE LAKE... SCANDINAVIA... NEOPIT... LEOPOLIS... LANGLADE... IOLA... BIG FALLS... MIDDLE VILLAGE... MARION... LEOPOLIS... GRESHAM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. BERSCH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 339 PM CDT FRI JUL 26 2013 WIZ038-039-048>050-262145- BROWN-CALUMET-MANITOWOC-OUTAGAMIE-WINNEBAGO- 339 PM CDT FRI JUL 26 2013 ...SPECIAL WEATHER STATEMENT... AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL ALONG A LINE EXTENDING FROM 20 MILES NORTH OF APPLETON TO 30 MILES SOUTHWEST OF OSHKOSH...MOVING SOUTHEAST AT 25 MPH. PEA SIZE HAIL...WINDS 30 TO 40 MPH...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... MENASHA AND APPLETON BY 350 PM CDT... OSHKOSH AND KIMBERLY BY 355 PM CDT... LITTLE CHUTE AND DARBOY BY 400 PM CDT... KAUKAUNA BY 405 PM CDT... HIGH CLIFF STATE PARK BY 410 PM CDT... GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. RDM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 439 PM CDT FRI JUL 26 2013 WIZ010>013-018>021-073-262200- FLORENCE-FOREST-LANGLADE-LINCOLN-MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN OCONTO COUNTY-ONEIDA-SOUTHERN MARINETTE COUNTY- 439 PM CDT FRI JUL 26 2013 ...THUNDERSTORMS OVER NORTHERN WISCONSIN... AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERAL THUNDERSTORMS OVER THE NORTHWOODS. THE STORMS WERE PRODUCING GUSTY WINDS...BRIEF HEAVY RAIN...AND PEA SIZE HAIL...AND WERE MOVING SOUTHEAST AT 25 MPH. THE STORMS WILL CONTINUE TO PRODUCE SMALL HAIL...WINDS OVER 30 MPH...CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS LATE THIS AFTERNOON. JKL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 513 PM CDT FRI JUL 26 2013 WIZ013-020-021-031-073-074-262345- MENOMINEE-NORTHERN MARINETTE COUNTY-NORTHERN OCONTO COUNTY-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY- 513 PM CDT FRI JUL 26 2013 ...LINE OF STRONG THUNDERSTORMS MOVING THROUGH FAR NORTHEAST WISCONSIN... AT 510 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 5 MILES EAST OF IRON MOUNTAIN TO THE TOWN OF MOUNTAIN TO 5 MILES NORTHWEST OF NEOPIT... MOVING SOUTHEAST AT 25 MPH. PENNY SIZE HAIL...WINDS 30 TO 40 MPH...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... NEOPIT... HIGH FALLS RESERVOIR... BEECHER... ATHELSTANE... AMBERG... CEDARVILLE... BREED... WHITE POTATO LAKE... HAYES... WAUSAUKEE... GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. AK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 616 PM CDT FRI JUL 26 2013 WIZ020-021-031-037-073-074-270015- MENOMINEE-NORTHERN OCONTO COUNTY-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY-WAUPACA- 616 PM CDT FRI JUL 26 2013 ...LINE OF THUNDERSTORMS MOVING OVER FAR NORTHEAST WISCONSIN... AT 611 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 33 MILES NORTH OF MARINETTE TO 20 MILES NORTH OF MARINETTE TO 13 MILES NORTHEAST OF SHAWANO TO 10 MILES WEST OF SHAWANO...MOVING SOUTHEAST AT 20 MPH. PEA SIZE HAIL...WINDS 30 TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... POUND BY 620 PM CDT... GILLETT BY 625 PM CDT... SHAWANO BY 630 PM CDT... NAVARINO WILDLIFE AREA BY 705 PM CDT... MARINETTE BY 710 PM CDT... OCONTO BY 715 PM CDT... GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. AK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 711 PM CDT FRI JUL 26 2013 WIZ022-031-038>040-073-074-270115- BROWN-DOOR-KEWAUNEE-OUTAGAMIE-SHAWANO-SOUTHERN MARINETTE COUNTY-SOUTHERN OCONTO COUNTY- 711 PM CDT FRI JUL 26 2013 ...LINE OF STRONG THUNDERSTORMS MOVING INTO EAST-CENTRAL WISCONSIN... AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF MARINETTE TO 17 MILES NORTHWEST OF GREEN BAY TO 21 MILES WEST OF GREEN BAY...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL...WINDS 30 TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS. * THUNDERSTORMS WILL BE NEAR... EGG HARBOR AND EPHRAIM BY 745 PM CDT... ASHWAUBENON BY 735 PM CDT... DOWNTOWN GREEN BAY BY 750 PM CDT... GUSTY WINDS MAY CAUSE LIGHT WEIGHT OBJECTS TO BE BLOWN OVER. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. AK
The Green Bay radar (KGRB), 28 km away, was scanning. The volume nearest the first event began at 00:20 UTC.
1 hail. Local standard time, as filed.
Hail just over nickel size fell near Sobieski.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466253.